Constantly Cranky in North Carolina
I had a total hysterectomy April 2008 at the age of 30 for endometriosis and a tumor on my right ovary. I was put on birth control pills, but decided I didn’t like the side effects and got off November 2009. After stopping the birth control pill I tried to go on my own, however I found myself hysterical. I was having so many emotions that I really thought I was having a mental breakdown. I was forced into seeing a therapist from my employer because they thought I was “stressed.” I don’t think that fits. I think psychotic fit’s better.
I am now on estrogen therapy (Premarin 0.625mg). After two weeks of being on this, I was forced to take a two-week stress-free vacation, I am actually feeling somewhat better.
I’m not married and therefore the lack of sexual desire doesn’t really bother me but the mood swings do. I feel like a 50 year-old in a 32 year-old body that is 5’2” at 186 pounds. How do I get past the happy one-minute and foaming at the mouth the next? I’m tired all the time and working 40 to 50 hours per week that makes me want to sleep all weekend. It’s a good thing I’m not married and have no children, because at the end of the day I’m exhausted.
Constantly Cranky in North Carolina
Dear Constantly Cranky,
You have a reoccurring theme in your quest for answers – the need for balance. As a busy woman, balance can be hard to find. Balance with your body, mind and spirit is a necessary step to being happy.
Step #1: Body, discuss your ET dose with your doctor
Per Dr. Klein, leading menopause expert and co-author of The Menopause Makeover, “after abrupt surgical menopause, it is generally necessary to start with a higher dose of HT, and taper down as tolerated.” Estrogen alone is prescribed for postmenopausal women who have had a total hysterectomy. This is because, without a uterus, the risk of uterine cancer is essentially absent, so there is no need for the uterine protection of progesterone.
Based on this information, I am not surprised you did not like the effects of being on the birth control pill that usually has progesterone and estrogen. Going off the birth control pill no doubt sent your hormones into chaos possibly contributing to feeling “hysterical.” Now that you feel better being on estrogen therapy (ET), you may wish to discuss your dose with your healthcare provider.
The hormone ups and downs you have experienced may be contributing to other imbalances, including moodiness.
Once you and your doctor manage hormone levels you will start to feel better.
Step #2: Make a commitment to lose weight
Being 5’2” at 186 pounds puts you in an unhealthy category according to the BMI chart. Your BMI is 34, anything over 30 is considered obese.
It is time to make a commitment to your health with weight loss being a major focus. Carrying extra weight can put you at risk of type 2 diabetes and heart disease.
Start eating five to six mini-meals a day to jumpstart your metabolism and reduce those blood sugar crashes that may be contributing to mood swings. Include lean proteins, low glycemic carbohydrates and healthy fats. Reduce your calorie intake. Use the calculators on the homepage. Take the full body analysis to determine your calorie intake for your ideal weight.
Start exercising at least 30 minutes four to five days a week. Forcing yourself to find time for exercise will help you find balance with work. Pamper yourself.
Join a dance class. Start moving for FUN. You will meet great people, and socializing will help you find balance too.
Step #3: Mind and spirit, find balance in your life
You are working long hours, and you wonder why you are tired on the weekend? You are living a stressful lifestyle that is not helping your health situation. It is time to also find balance in your LIFE. Making time for exercise and fun activities can help bring balance.
Finding balance is your secret weapon to good health and happiness
A balanced Dear Crabby